Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 286, NWS Birmingham, AL

June 12, 20094 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 12, 2009, 3:10 PM CDT for 4 counties in Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2009, 3:10 PM CDT (20:10 UTC)
Expired
Jun 12, 2009, 4:15 PM CDT
In force
65 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 39 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2334 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:30 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 12:30 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT FRI JUN 12 2009

.UPDATED...AVIATION DISCUSSION.

&&

.DISCUSSION...

SEVERAL NOTEWORTHY MESOSCALE FEATURES GOING ON THIS MORNING. A WEAK
UPPER LEVEL IMPULSE WAS PRODUCING SOME SHOWERS ACROSS WEST CENTRAL
ALABAMA. THIS FEATURE DOES NOT MUCH VERTICAL DEPTH AS IT HAS NOT
BEEN ABLE TO INITIATE ANY SURFACE BASED CONVECTION.  A OUTFLOW
BOUNDARY FROM LAST NIGHTS CONVECTION HAS PUSHED SOUTHWARD OUT OF
TENNESSEE AND NEAR A HAMILTON TO GADSDEN LINE.  THERE IS SURFACE
BASED CONVERGENCE NEAR THIS BOUNDARY AND CUMULUS HAS DEVELOPED
RAPIDLY IN THIS AREA.  THIS AREA WILL LIKELY EXPERIENCE THE FIRST
DIURNAL CONVECTION OF THE DAY.  THE MOST PROMINENT WEATHER FEATURE
IS THE MCS OVER EAST OKLAHOMA.  THIS SYSTEM WILL LIKELY BRING STORMS
INTO WEST ALABAMA LATER TODAY AND COULD BE THE PRIMARY SEVERE
WEATHER MAKER.

TEMPERATURES WILL CLIMB BACK TO AROUND 90 WITH SURFACE DEWPOINTS IN
THE LOWER 70S.  12Z BMX SOUNDING INDICATES PLENTY OF DRY AIR ALOFT
WITH DECENT LAPSE RATES 800-600MB.  SURFACE BASED CAPES ARE ALREADY
RUNNING 2500-3000 J/KG AND LIFTED INDICES NEAR -6 CELSIUS....SO AIR
MASS IS PRIMED FOR SEVERE STORMS.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

SCT-BKN CUMULUS WILL DOMINATE SKY CONDS THRU 01Z.  TSTMS WILL
INCREASE IN COVERAGE THIS AFTERNOON MAINLY ACROSS NORTH ALABAMA.
OUTSIDE OF CONVECTION...VFR CONDITIONS WILL PREVAIL. AN MCS OVER
ARKANSAS WILL TRACK SOUTHEAST AND COULD AFFECT WEST ALABAMA BETWEEN
01Z AND 05Z.  HOWEVER...CONFIDENCE IS TO LOW AT THIS TIME TO INCLUDE
TSTMS IN TAFS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 12, 12:51 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1251 PM CDT FRI JUN 12 2009

ALZ011>015-017>050-131200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1251 PM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS FROM 2 PM UNTIL MIDNIGHT...
GENERALLY ALONG AND NORTH OF THE LINE FROM GEIGER...TO MARION...
TO WETUMPKA...TO AUBURN. THE PRIMARY THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL. ISOLATED SEVERE STORMS ARE POSSIBLE THIS
AFTERNOON GENERALLY ALONG AND NORTH OF I-20.  A MORE ORGANIZED
THREAT OF SEVERE STORMS EXISTS THIS EVENING AS A LARGE THUNDERSTORM
COMPLEX APPROACHES WEST ALABAMA THIS EVENING.  THERE IS UNCERTAINTY
AS TO WHETHER THIS SYSTEM WILL IS WEAKEN AS IT MOVES INTO
ALABAMA....BUT THERE IS A POTENTIAL FOR DAMAGING STRAIGHT LINE
WINDS WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER RISK OF SEVERE THUNDERSTORMS WILL EXIST ON
SATURDAY AFTERNOON AND EVENING...ANYWHERE ACROSS THE AREA
AS AN UPPER LEVEL IMPULSE MOVES THROUGH.  THE PRIMARY THREAT
WILL BE DAMAGING WINDS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE
PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
REQUIRED TODAY AND AGAIN ON SATURDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:32 PM CDTSevere Thunderstorm WarningBMXLamar, Marion58 min
Jun 12, 2:54 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens66 min
Jun 12, 3:41 PM CDTSevere Thunderstorm WarningBMXWinston64 min
Jun 12, 3:48 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa, Walker42 min
Jun 12, 4:13 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens32 min
Jun 12, 4:23 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa37 min
Jun 12, 4:36 PM CDTSevere Thunderstorm WarningBMXWinston39 min
Jun 12, 4:44 PM CDTSevere Thunderstorm WarningBMXGreene, Lamar, Pickens, Tuscaloosa61 min
Jun 12, 4:51 PM CDTAreal Flood AdvisoryBMXBibb, Greene, Jefferson, Lamar, Pickens, Tuscaloosa114 min
Jun 12, 4:52 PM CDTAreal Flood AdvisoryBMXMarion, Winston113 min
Jun 12, 4:55 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa50 min
Jun 12, 5:03 PM CDTSevere Thunderstorm WarningBMXMarion29 min
Jun 12, 5:36 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby39 min
Jun 12, 5:40 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa30 min
Jun 12, 6:01 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair29 min
Jun 12, 6:04 PM CDTSevere Thunderstorm WarningBMXCoosa, Talladega41 min
Jun 12, 6:16 PM CDTSevere Thunderstorm WarningBMXEtowah29 min
Jun 12, 6:20 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens22 min
Jun 12, 6:29 PM CDTSevere Thunderstorm WarningBMXLamar, Marion46 min
Jun 12, 6:47 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens43 min
Jun 12, 6:51 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.